Nevada, 2018Heavy Rain in Nevada, May 19, 2018
May 19, 2018 · NWS REV · 2 events in 1 county or zone
A strong thunderstorm developed over southern Washoe County during the early evening of the 19th producing brief heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm developed over southern Washoe County during the early evening of the 19th producing brief heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 19, 1:31 PM PST, 2 hours 34 minutes earlier.
Area forecast discussion, May 19, 1:31 PM PST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Reno NV
231 PM PDT Sat May 19 2018
.DISCUSSION...
Another low pressure area will settle over California and western
Nevada, bringing an increased chance for storms through the
remainder of the weekend and into the middle of next week. Some of
these storms will produce locally heavy rainfall, especially
Monday and Tuesday.
&&
.SHORT TERM...
Isolated showers and thunderstorms have initiated this afternoon
mainly along and east of the I-580/HWY 395 corridor. Storms will
drift northeastward through the afternoon with most activity
remaining east of US95 Alternate from Yerington to Fernley
extending north through Pyramid Lake and Gerlach this evening.
Brief periods of heavy rain and small hail are possible.
We will remain in an active pattern for the remainder of the weekend
and heading into next with chances for showers and storms
continuing. On Sunday the upper low will begin to move southeast
into CA with a more southwest flow in advance of it. This will
provide lesser chances for storm development roughly through the
I-80 corridor through Tahoe and western Nevada. The best chances
to see storms looks to be across northern Lassen County into far
northwest Nevada and also through Mono and Mineral counties.
Chances for showers and storms become more widespread by Monday as
the upper low closes off near the southern Sierra and the focus
turns to more widespread rain bands and embedded thunder across the
eastern Sierra and western NV, especially south of I-80. Localized
areas of heavy rainfall and small hail are possible with storm
motions drifting southwestward on the backside of the low. These
storm motions will continue to be west-southwest on Tuesday which
should lessen and confine most shower and storm activity along and
west of the Sierra crest. Fuentes
.LONG TERM...Wednesday through next weekend...
As one low pressure area begins to slowly exit the Great Basin by
midweek, one more low could approach the region toward the end of
next week and the start of the Memorial Day weekend.
For Wednesday, wrap around showers may be ongoing in the morning
mainly north of I-80 as the upper low slowly exits the Great Basin,
with plenty of residual moisture likely in place. Daytime heating
combined with this low level moisture will lead to unstable
conditions favorable for afternoon thunderstorm development mainly
near the Sierra and into northeast CA. Upper level forcing and
dynamics do not look very impressive, although a light westerly push
off the Sierra and outflow boundary interactions could be sufficient
to spread thunderstorm activity into western NV through Wednesday
evening.
From Thursday through Friday, a weak upper level ridge looks to
build over western NV with a slow warming trend (highs rising into
the lower-mid 80s for lower elevations/lower 70s near the Sierra).
However, with weak flow continuing and a lack of any mechanism to
clear out the residual moisture, the potential for afternoon showers
and isolated thunderstorms is likely to continue mainly near the
Sierra and northeast CA, with a few cells possibly spreading into
far western NV each evening. Overall coverage both days is likely to
be less compared to Wednesday.
For the early part of next weekend, there is more disagreement among
the medium range guidance as another upper low approaches the west
coast. Some scenarios push this low through western NV but others
keep it off the west coast and lift it to the north. Even if the low
takes this largely offshore track, forcing may be sufficient for
some cells developing as a negative tilt trough axis sweeps across
the region, so we will continue to mention thunder chances with
probabilities and coverage trending a bit upward compared to Friday.
A quick look ahead to the remainder of the Memorial Day weekend may
finally show a more definitive drying trend as a ridge axis develops
east of the region with southwest flow aloft over the Sierra.
Daytime temperatures will be dependent on the location and amplitude
of the ridge, although the warmer scenarios may bring temperatures
close to 90 degrees for some lower valleys. MJD
&&
.AVIATION...
For this afternoon and evening, showers and thunderstorms are most
likely across northwest/west central NV and northeast CA. For the
main terminals, the potential for thunder is trending lower, except
a few cells may affect KMMH until around 02z. As is typical with
most thunderstorms, expect localized stronger outflow gusts and
turbulence with brief periods of lowered cigs and vsbys. Otherwise,
VFR conditions should prevail except another round of fog is likely
around KTRK and the Martis Valley late tonight until 16-17Z Sunday
morning.
For Sunday, thunderstorm chances look best for areas north of
Susanville-Gerlach, and south of US-50 in western NV. For the main
terminals, KMMH has about a 20-30 percent potential for thunder,
with marginal chances elsewhere. Overall shower and thunderstorm
chances increase again Monday and Tuesday with more widespread
coverage of lower ceilings and mountain obscurations. Thunderstorms
are likely to be present in portions of the forecast area each day
through next Saturday. MJD
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, May 19, 11:30 AM PST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Reno NV
1230 PM PDT SAT MAY 19 2018
NVZ003-004-192015-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
1230 PM PDT SAT MAY 19 2018
...STRONG THUNDERSTORM PRODUCING STRONG WINDS AND SMALL HAIL...
At 1227 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lockwood, or 12 miles northeast of Virginia City, moving northeast at
10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lockwood, Derby Dam, Spanish Springs, Mustang and Patrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm will affect travelers on Interstate 80 between Lockwood
and Wadsworth. Drivers should expect strong gusty cross winds with
rapid visibility reductions. Heavy rainfall will result in ponding
of water. Slow down when encountering heavy rain and turn on your
headlights.
&&
LAT...LON 3937 11954 3940 11965 3948 11970 3974 11954
3954 11923
TIME...MOT...LOC 1927Z 227DEG 10KT 3947 11955
JOHNSTONSpecial weather statement, May 19, 1:18 PM PST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Reno NV
218 PM PDT SAT MAY 19 2018
NVZ003-004-192200-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
218 PM PDT SAT MAY 19 2018
...THUNDERSTORM MOVING OVER PYRAMID LAKE...
At 212 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sutcliffe moving north at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pyramid Lake, Sutcliffe and Nixon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters and fishermen.
This storm will affect travelers on Nevada Highways 446 and 445
between Nixon and Sutcliffe. Drivers should expect strong gusty
cross winds with rapid visibility reductions. Heavy rainfall will
result in ponding of water. Slow down when encountering heavy rain
and turn on your headlights.
&&
LAT...LON 3978 11942 3980 11954 3984 11963 4017 11957
4008 11920
TIME...MOT...LOC 2112Z 200DEG 13KT 3986 11951
JOHNSTONHeavy Rain, Washoe
- When
- May 19, 4:05 PM PST to 5:05 PM PST
- Where
- Washoe County, 2.42 mi NW of Vista
- Reported by
- Public
- Coordinates
- 39.542, -119.715
Public reported 0.50 inches of rainfall near the intersection of Prater and Sparks Blvd from 19 May 1605PST to 1705PST.
Heavy Rain, Washoe
- When
- May 19, 4:18 PM PST to 5:18 PM PST
- Where
- Washoe County, 3.28 mi ENE of Sparks
- Reported by
- Mesonet
- Coordinates
- 39.572, -119.715
Mesonet C3920, 2 miles north-northeast of Sparks (elevation 4596 feet) reported 0.27 inches of rainfall within 15 minutes from 19 May 1633PST to 1648PST and 0.55 inches of rainfall within an hour from 19 May 1618PST to 1718PST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 19 to 20, 2018$30 million · 3 in hail · 12 events
- High Surf in Florida, May 19, 20181 death · 1 event
- Damaging Wind in Texas, May 19, 20181 death · 1 event
- Flash Flooding and Hail in Missouri, May 19 to 21, 2018$87,000 · 2.5 in hail · 86 events
- Tornado and Hail in Oklahoma, May 19, 2018$55,000 · EF0 · 27 events
- Tornadoes and Hail in Oklahoma, May 19 to 20, 2018$73,000 · EF0 · 16 events
- Tornadoes and Damaging Winds in Missouri, May 19, 2018$40,000 · EF1 · 4 events
- Flood and Hail in Missouri, May 19 to 20, 2018$60,000 · 2.75 in hail · 17 events
- Flash Flooding and Debris Flow in Virginia, May 19 to 20, 2018$100,000 · 3 events
- Tornado in Virginia, May 19, 2018$25,000 · EF1 · 1 event
- Flash Flooding and Hail in Texas, May 19 to 20, 2018$1,000 · 1.75 in hail · 13 events
- Flooding in Virginia, May 19 to 20, 201810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762279, 762278.